Alka-Seltzer Plus Causing Problems Sleeping
In our latest question and answer, the pharmacist discusses why Alka-Seltzer Plus products may cause problems sleeping.
Does ALKA-SELTZER PLUS-D affect sleep or sleep quality? Should I take Benadryl at night instead? Just using it for a common cold. Thank you!
In fact, any Alka-Seltzer Plus product that contains a nasal decongestant, be it pseudoephedrine or phenylephrine, can cause trouble sleeping.
If nasal congestion is not a symptom you are experiencing, you should look for a product that does not contain a decongestant.
Alternately, if you are trying to treat congestion symptoms but need a night time medication, you could look for a product that contains a decongestant as well as a sedating antihistamine (like NyQuil Severe). The sedating antihistamine may offset the stimulating effects of decongestants.
Decongestants And Sleep
The two most commonly used oral decongestants are pseudoephedrine and phenylephrine. They are available as the sole ingredient in many products (e.g. Sudafed) but also come in combination with others, like in Alka-Seltzer Plus products.
Nasal decongestants can be very effective in relieving congestion but they do have their share of side effects, including:
- Trouble sleeping
- Increased blood pressure
In terms of their effects on sleep, both pseudoephedrine and phenylephrine are considered mild stimulants. Due to their stimulating effects, they have been shown in studies to cause insomnia in some individuals and the side effect of 'insomnia' is frequently listed as one of the most common for both drugs.
Nevertheless, it doesn't appear as though nasal decongestants affect sleep quality based on the results of most studies. They are not known to affect any of the sleep stages (aside from potentially increasing the time to reach stage one of sleep).
As mentioned above, if you don't have nasal congestion, you should look for a product that does not contain a decongestant. If you do have congestion and are having trouble sleeping, try to find a nighttime specific product as these contain sedating antihistamines (NyQuil Severe is one example).
Benadryl is also a sedating antihistamine and taking that along with a nasal decongestant may mitigate the simulating effects and decrease the chance of insomnia. Sedating antihistamines can also help to improve a runny nose, watering eyes, and post-nasal drip.
Lastly, you may want to consider a nasal steroid (e.g. Flonase, Nasacort) if congestion is particularly bad. Nasal steroids can be used with other cold medications and shouldn't cause insomnia.
SummaryMany Alka-Seltzer Plus products contain nasal decongestants, which can cause insomnia due to their stimulating effects.
- Alkaseltzerplus.com Alka-Seltzer Manufacturer Website.
- PubMed Insomnia among hospitalized older persons.
- PubMed Chronic Insomnia.
- PubChem Pseudoephedrine Monograph.
- PubMed The role of pseudoephedrine on daytime somnolence in patients suffering from perennial allergic rhinitis (PAR).
- PubMed Overcoming barriers to intranasal corticosteroid use in patients with uncontrolled allergic rhinitis
Can my 2-year-old take Zarbee's Children's Cough S...Sep 05, 2019
I am on birth control pills. I have been storing m...Aug 29, 2019